Dr Christina Nikitopoulos Sklibosios

Biography

Christina joined the School as a lecturer in July 2003. She had been with the School for several years before this undertaking her PhD on "A Class of Markovian Models for the Term Structure of Interest Rates Under Jump-Diffusions" which she completed in 2005.

Senior Lecturer, Finance Discipline Group
Core Member, Quantitative Finance Research Centre
MBus(UTS), PhD (UTS)
Download CV  (PDF, 177 Kb, 2 pages)
Phone
+61 2 9514 7768
Fax
+61 2 9514 7711
Room
CM05D.03.30

Research Interests

Derivative securities pricing, modelling of term structure of interest rates, credit risk modelling, modelling of commodity prices.

Can supervise: Yes

Derivative securities pricing and derivatives

Conference Papers

Nikitopoulos Sklibosios, C. & Platen, E. 2011, 'Alternative term structure models for reviewing expectation puzzles', II World Finance Conference, Rhodes, Greece, June 2011.
Bruti Liberati, N., Nikitopoulos Sklibosios, C., Platen, E. & Schlogl, E. 2009, 'Alternative defaultable term structure models', X Workshop on Quantitative Finance to the Memory of Nicola Bruti-Liberati, Milan, Italy, January 2009.
Bruti Liberati, N., Nikitopoulos Sklibosios, C. & Platen, E. 2008, 'Monte-Carlo simulations of alternative defaultable term structure models', Bachelier Finance Society 5th World Congress, London, UK, July 2008.
Nikitopoulos Sklibosios, C., Bruti Liberati, N., Platen, E. & Schlogl, E. 2008, 'Real-world pricing for defaultable term structure models', Bachelier Finance Society 5th World Congress, London, UK, July 2008.
Bruti Liberati, N., Nikitopoulos Sklibosios, C., Platen, E. & Schlogl, E. 2007, 'Real-World Pricing for Defaultable Term Structure Models', CREDIT 2007, Venice, Italy, September 2007.
Bruti Liberati, N., Nikitopoulos Sklibosios, C., Platen, E. & Schlogl, E. 2007, 'Defaultable term structure models under the benchmark approach', Quantitative Methods in Finance 2007 Conference, Sydney, Australia, December 2007.
Bruti Liberati, N., Nikitopoulos Sklibosios, C. & Platen, E. 2006, 'Heath Jarrow Morton equation for jump-diffusions under the benchmark approach', 2nd International Symposium on Economic Theory, Policy & Applications, Athens, Greece, August 2006 in 2nd International Symposium on Economic Theory, Policy & Applications, ed -, -, -.
Bruti Liberati, N., Nikitopoulos Sklibosios, C. & Platen, E. 2006, 'On the strong approximation of jump-diffusion processes', Stochastic Calculus and its Applications to Quantitative Finance and Electrical Engineering, Calgary, Canada, July 2006.
Nikitopoulos Sklibosios, C. 2006, 'Real-world pricing for the HJM framework with jumps', Quantitative Methods in Finance 2006 Conference, Sydney, Australia, December 2006 in Quantitative Methods in Finance 2006 Conference.
Nikitopoulos Sklibosios, C. 2006, 'Markovian HJM term structure models under jump-diffusions', Seminar Presentation, Department of Mathematics, University of Patras, Patras, Greece, June 2006.
Nikitopoulos Sklibosios, C. 2006, 'Benchmark term structure of interest rates under jump-diffusions', Seminar Presentation, Department of Mathematics, University of Patras, Patras, Greece, May 2006.
Chiarella, C. & Nikitopoulos Sklibosios, C. 2003, 'A class of jump-diffusion bond pricing model within the HJM framework', 20th AFFI International Conference 2003, Lyon, France, June 2003 in 20th AFFI International Conference 2003, ed --, The Association Francaise de Finance, Lyon, pp. 1-36.
Chiarella, C. & Nikitopoulos Sklibosios, C. 2003, 'A jump-diffusion bond pricing model within the HJM frame work', Tokyo, Japan, March 2003 in Japanese Association Financial Econometrics and Engineering Meeting, ed --, --, --.
Chiarella, C. & Nikitopoulos Sklibosios, C. 2003, 'An implementation of the Shirakawa jump-diffusion term structure model', Seattle, USA, July 2003 in 9th International Conference on Computing in Economics and Finance, ed --, --, --.
Chiarella, C., Schlogl, E. & Nikitopoulos Sklibosios, C. 2003, 'A Markovian defaultable term structure model with state dependent volatilities', Venice, Italy, September 2003 in CREDIT 2003 Conference on Dependence Modelling for Credit Portfolios, ed --, --, --.
Chiarella, C., Nikitopoulos Sklibosios, C. & Schlogl, E. 2003, 'A Markovian defaultable term structure model with state dependent volatilities', Quantitative Methods in Finance 2003 Conference, Sydney, Australia, December 2003 in Quantitative Methods in Finance 2003 Conference, ed --, --, --.
Nikitopoulos Sklibosios, C. 2003, 'Defaultable HJM term structure models', Quantitative Methods in Finance 2003 Conference, Sydney, Australia, December 2003.
Nikitopoulos Sklibosios, C. 2002, 'A jump diffusion derivative pricing model arising within the Heath-Jarrow-Morton framework', Quantitative Methods in Finance 2002 Conference, Sydney and Cairns, Australia, December 2002 in Quantitative methods in Finance 2002 Conference.
Nikitopoulos Sklibosios, C. & Chiarella, C. 2002, 'A jump diffusion derivative pricing model arising within the Heath-Jarrow-Morton framework', 2nd World Congress of the Bachelier Finance Society, Knossos,Crete, June 2002 in 2nd World Congress of the Bachelier Finance Society.

Journal Articles

Chiarella, C., Kang, B., Nikitopoulos Sklibosios, C. & To, T.D. 2013, 'Humps in the volatility structure of the crude oil futures market: New evidence', Energy Economics, vol. 40, no. 1, pp. 989-1000.
View/Download from: Publisher's site
This paper analyses the volatility structure of commodity derivatives markets. The model encompasses hump-shaped, unspanned stochastic volatility, which entails a finite-dimensional affine model for the commodity futures curve and quasi-analytical prices for options on commodity futures. Using an extensive database of crude oil futures and futures options spanning 21 years, we find the presence of hump-shaped, partially spanned stochastic volatility in the crude oil market. The hump shaped feature is more pronounced when the market is more volatile, and delivers better pricing as well as hedging performance under various dynamic factor hedging schemes.
Chiarella, C., Maina, S.C. & Nikitopoulos Sklibosios, C. 2013, 'Credit derivatives pricing with stochastic volatility models', International Journal of Theoretical and Applied Finance, vol. 16, no. 4, pp. 1-28.
View/Download from: UTSePress | Publisher's site
This paper proposes a model for pricing credit derivatives in a defaultable HJM framework. The model features hump-shaped, level dependent, and unspanned stochastic volatility, and accommodates a correlation structure between the stochastic volatility, the default-free interest rates, and the credit spreads. The model is finite-dimensional, and leads (a) to exponentially affine default-free and defaultable bond prices, and (b) to an approximation for pricing credit default swaps and swaptions in terms of defaultable bond prices with varying maturities. A numerical study demonstrates that the model captures stylized various features of credit default swaps and swaptions Read More: http://www.worldscientific.com.ezproxy.lib.uts.edu.au/doi/abs/10.1142/S0219024913500192
Nikitopoulos Sklibosios, C. & Platen, E. 2013, 'Alternative term structure models for reviewing the expectations puzzle', International Journal of Economic Research, vol. 10, no. 2, pp. 361-384.
Bruti Liberati, N., Nikitopoulos Sklibosios, C. & Platen, E. 2010, 'Real-world jump-diffusion term structure models', Quantative Finance, vol. 10, no. 1, pp. 23-37.
View/Download from: UTSePress
This paper considers interest rate term structure models in a market attracting both continuous and discrete types of uncertainty. The event-driven noise is modelled by a Poisson random measure. Using as numeraire the growth optimal portfolio, interest rate derivatives are priced under the real-world probability measure. In particular, the real-world dynamics of the forward rates are derived and, for specific volatility structures, finite-dimensional Markovian representations are obtained. Furthermore, allowing for a stochastic short rate in a non-Markovian setting, a class of tractable affine term structures is derived where an equivalent risk-neutral probability measure may not exist
Bruti Liberati, N., Nikitopoulos Sklibosios, C., Platen, E. & Schlogl, E. 2009, 'Alternative defaultable term structure models', Asia - Pacific Financial Markets, vol. 16, no. 1, pp. 1-31.
View/Download from: UTSePress
The objective of this paper is to consider defaultable term structure models in a general setting beyond standard risk-neutral models. Using as numeraire the growth optimal portfolio, defaultable interest rate derivatives are priced under the real-world probability measure. Therefore, the existence of an equivalent risk-neutral probability measure is not required. In particular, the real-world dynamics of the instantaneous defaultable forward rates under a jump-diffusion extension of a HJM type framework are derived. Thus, by establishing a modelling framework fully under the real-world probability measure, the challenge of reconciling real-world and risk-neutral probabilities of default is deliberately avoided, which provides significant extra modelling freedom. In addition, for certain volatility specifications, finite dimensional Markovian defaultable term structure models are derived. The paper also demonstrates an alternative defaultable term structure model. It provides tractable expressions for the prices of defaultable derivatives under the assumption of independence between the discounted growth optimal portfolio and the default-adjusted short rate. These expressions are then used in a more general model as control variates for Monte Carlo simulations of credit derivatives.
Chiarella, C., Nikitopoulos Sklibosios, C. & Schlogl, E. 2007, 'A Markovian Defaultable Term Structure Model with State Dependent Volatilities', International Journal of Theoretical and Applied Finance, vol. 10, no. 1, pp. 155-202.
View/Download from: UTSePress | Publisher's site
The defaultable forward rate is modelled as a jump diffusion process within the Schonbucher [26,27] general Heath, Jarrow and Morton [20] framework where jumps in the defaultable term structure fd(t, T) cause jumps and defaults to the defaultable bond prices Pd(t, T). Within this framework, we investigate an appropriate forward rate volatility structure that results in Markovian defaultable spot rate dynamics. In particular, we consider state dependent Wiener volatility functions and time dependent Poisson volatility functions. The corresponding term structures of interest rates are expressed as finite dimensional affine realizations in terms of benchmark defaultable forward rates In addition, we extend this model to incorporate stochastic spreads by allowing jump intensities to follow a square-root diffusion process. In that case the dynamics become non-Markovian and to restore path independence we propose either an approximate Markovian scheme or, alternatively, constant Poisson volatility functions. We also conduct some numerical simulations to gauge the effect of the stochastic intensity and the distributional implications of various volatility specifications.
Chiarella, C., Nikitopoulos Sklibosios, C. & Schlogl, E. 2007, 'A Control Variate Method for Monte Carlo Simulations of Heath-Jarrow-Morton Models with Jumps', Applied Mathematical Finance, vol. 14, no. 5, pp. 365-399.
View/Download from: UTSePress
This paper examines the pricing of interest rate derivatives when the interest rate dynamics experience infrequent jump shocks modelled as a Poisson process. The pricing framework adapted was developed by Chiarella and Nikitopoulos to provide an extension of the Heath, Jarrow and Morton model to jump-diffusions and achieves Markovian structures under certain volatility specifications. Fourier Transform solutions for the price of a bond option under deterministic volatility specifications are derived and a control variate numerical method is developed under a more general state dependent volatility structure, a case in which closed form solutions are generally not possible. In doing so, a novel perspective is provided on control variate methods by going outside a given complex model to a simpler more tractable setting to provide the control variates.
Bruti Liberati, N., Nikitopoulos Sklibosios, C. & Platen, E. 2006, 'First order strong approximations of jump diffusions', Monte Carlo Methods and Applications, vol. 12, no. 3-4, pp. 191-209.
View/Download from: UTSePress | Publisher's site
DP0559879
Chiarella, C. & Nikitopoulos Sklibosios, C. 2003, 'A Class of Jump-Diffusion Bond Pricing Models within the HJM Framework', Asia - Pacific Financial Markets, vol. 10, no. 2-3, pp. 87-127.
View/Download from: UTSePress
This paper considers a class of term structure models that is a parameterisation of the Shirakawa (1991) extension of the Heath et al. (1992) model to the case of jump-diffusions. We consider specific forward rate volatility structures that incorporate state dependent Wiener volatility functions and time dependent Poisson volatility functions. Within this framework, we discuss the Markovianisation issue, and obtain the corresponding affine term structure of interest rates. As a result we are able to obtain a broad tractable class of jump-diffusion term structure models. We relate our approach to the existing class of jump-diffusion term structure models whose starting point is a jump-diffusion process for the spot rate. In particular we obtain natural jump-diffusion versions of the Hull and White (1990, 1994) one-factor and two-factor models and the Ritchken and Sankarasubramanian (1995) model within the HJM framework. We also give some numerical simulations to gauge the effect of the jump-component on yield curves and the implications of various volatility specifications for the spot rate distribution.

Other research activity

Chiarella, C., Maina, S.C. & Nikitopoulos Sklibosios, C. 2010, 'Markovian Defaultable HJM Term Structure Models with Unspanned Stochastic Volatility', Research Paper Series, Quantitative Finance Research Centre, University of Technology, Sydney.
View/Download
Research Paper Number: 283 <p>Abstract: This paper presents a class of defaultable term structure models within the HJM framework with stochastic volatility. Under certain volatility speci cations, the model admits nite dimensional Markovian structures and consequently provides tractable solutions for defaultable bond prices. Furthermore, a bond pricing formula is obtained in terms of market observable quantities, speci cally in terms of discrete tenor forward rates. The effect of stochastic volatility and of correlations between the stochastic volatility, defaultable short rate and credit spreads on the defaultable bond prices and returns is also investigated.
Bruti Liberati, N., Nikitopoulos Sklibosios, C., Platen, E. & Schlogl, E. 2009, 'Alternative Defaultable Term Structure Models', Quantitative Finance Research Paper Series, Quantitative Finance Research Centre, University of Technology, Sydney, Sydney, Australia.
View/Download
The objective of this paper is to consider defaultable term structure models in a general setting beyond standard risk-neutral models. Using as numeraire the growth optimal portfolio, defaultable interest rate derivatives are priced under the real-world probability measure. Therefore, the existence of an equivalent risk-neutral probability measure is not required. In particular, the real-world dynamics of the instantaneous defaultable forward rates under a jump-diffusion extension of a HJM type framework are derived. Thus, by establishing a modelling framework fully under the real-world probability measure, the challenge of reconciling real-world and risk-neutral probabilities of default is deliberately avoided, which provides significant extra modelling freedom. In addition, for certain volatility specifications, finite dimensional Markovian defaultable term structure models are derived. The paper also demonstrates an alternative defaultable term structure model. It provides tractable expressions for the prices of defaultable derivatives under the assumption of independence between the discounted growth optimal portfolio and the default-adjusted short rate. These expressions are then used in a more general model as control variates for Monte Carlo simulations of credit derivatives.
Bruti Liberati, N., Nikitopoulos Sklibosios, C. & Platen, E. 2007, 'Pricing Under the Real-World Probability Measure for Jump-Diffusion Term Structure Models', Quantitative Finance Research Paper Series, Quantitative Finance Research Centre, University of Technology, Sydney, Sydney, Australia.
View/Download
This paper considers interest rate term structure models in a market attracting both continuous and discrete types of uncertainty. The event driven noise is modelled by a Poisson random measure. Using as numeraire the growth optimal portfolio, interest rate derivatives are priced under the real-world probability measure. In particular, the real-world dynamics of the forward rates are derived and, for specific volatility structures, finite dimensional Markovian representations are obtained. Furthermore, allowing for a stochastic short rate, a class of tractable affine term structures is derived where an equivalent risk-neutral probability measure does not exist.
Chiarella, C., Nikitopoulos Sklibosios, C. & Schlogl, E. 2005, 'A control variate method for Monte Carlo simulations of Heath-Jarrow-Morton with jumps (QFRC paper #167)'.
ISSN 1441-8010 www.business.uts.edu.au/qfrc/research/research_papers/rp167.pdf
Chiarella, C. & Nikitopoulos Sklibosios, C. 2004, 'A class of jump-diffusion bond pricing models within the HJM framework (QFRC paper #132)'.
Chiarella, C., Schlogl, E. & Nikitopoulos Sklibosios, C. 2004, 'A Markovian defaultable term structure model with state dependent volatilities (QFRC paper #135)'.